Volume 23, issue 4 (2019)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 28
Issue 3, 1005–1499
Issue 2, 497–1003
Issue 1, 1–496

Volume 27, 9 issues

Volume 26, 8 issues

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Procedure
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
This article is available for purchase or by subscription. See below.
Hyperbolicity as an obstruction to smoothability for one-dimensional actions

Christian Bonatti, Yash Lodha and Michele Triestino

Geometry & Topology 23 (2019) 1841–1876

Ghys and Sergiescu proved in the 1980s that Thompson’s group T, and hence F, admits actions by C diffeomorphisms of the circle. They proved that the standard actions of these groups are topologically conjugate to a group of C diffeomorphisms. Monod defined a family of groups of piecewise projective homeomorphisms, and Lodha and Moore defined finitely presentable groups of piecewise projective homeomorphisms. These groups are of particular interest because they are nonamenable and contain no free subgroup. In contrast to the result of Ghys and Sergiescu, we prove that the groups of Monod and Lodha and Moore are not topologically conjugate to a group of C1 diffeomorphisms.

Furthermore, we show that the group of Lodha and Moore has no nonabelian C1 action on the interval. We also show that many of Monod’s groups H(A), for instance when A is such that PSL(2,A) contains a rational homothety xp qx, do not admit a C1 action on the interval. The obstruction comes from the existence of hyperbolic fixed points for C1 actions. With slightly different techniques, we also show that some groups of piecewise affine homeomorphisms of the interval or the circle are not smoothable.

PDF Access Denied

We have not been able to recognize your IP address as that of a subscriber to this journal.
Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recom­mendation form. Or, visit our subscription page for instructions on purchasing a subscription.

You may also contact us at contact@msp.org
or by using our contact form.

Or, you may purchase this single article for USD 40.00:

group actions on the interval, piecewise-projective homeomorphisms, hyperbolic dynamics
Mathematical Subject Classification 2010
Primary: 37C85, 57M60
Secondary: 37D40, 37E05, 43A07
Received: 18 June 2017
Revised: 17 July 2018
Accepted: 24 November 2018
Published: 17 June 2019
Proposed: Jean-Pierre Otal
Seconded: Leonid Polterovich, Yasha Eliashberg
Christian Bonatti
Institut de Mathématiques de Bourgogne (CNRS UMR 5584)
Université de Bourgogne
Yash Lodha
Section de Mathematiques
Michele Triestino
Institut de Mathématiques de Bourgogne (CNRS UMR 5584)
Université de Bourgogne